Lake-Effect Snow, Ottawa
- When
- December 5, 6:00 PM EST to December 7, 12:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Heavy lake effect snow developed over far southwest and west central lower Michigan with heaviest snow accumulations occurring over southern Allegan and northern Van Buren counties where ten inches of snow was reported. Six to eight inches of snow fell across portions of Ottawa and Kent counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Heavy lake effect snow developed over far southwest and west central lower Michigan with heaviest snow accumulations occurring over southern Allegan and northern Van Buren counties where ten inches of snow was reported. Six to eight inches of snow fell across portions of Ottawa and Kent counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 5, 4:15 PM EST, 1 hour 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EST MON DEC 5 2005 .SHORT TERM... HAVE OPTED TO ISSUE A LAKE EFFECT SNOW WARNING FOR OTTAWA...KENT... ALLEGAN...BARRY AND VAN BUREN COUNTIES TONIGHT AND TUESDAY. LAKE EFFECT SNOW ADVISORIES FOR MUSKEGON AND KALAMAZOO COUNTIES. LAKE EFFECT IS OBVIOUSLY THE MAIN CONCERN IN THE SHORT TERM PORTION OF THE FORECAST...WITH WHERE TO PLACE HEADLINES AND SNOW AMOUNTS THE MAIN ISSUE. USED THE BETTER RESOLUTION OF THE ETA FOR GUIDANCE...ALTHOUGH THE GFS IS CLOSE WITH THE MAIN FEATURES. RESOLUTION OF THE ETA THOUGH PICKS UP ON MESOSCALE FEATURES BETTER. TONIGHT...LAKE EFFECT SETUP APPEARS FAVORABLE FOR HEAVY LAKE EFFECT SNOW...BUT IT WILL NOT BE A SLAM DUNK. FETCH AND DEPTH/MAGNITUDE OF THE RH ARE THE FACTORS THAT ARE A BIT IN QUESTION. DELTA T/S IN THE MIDDLE 20S MAKE INSTABILITY A NON ISSUE AS IT DOES NOT GET MUCH HIGHER. RH IS PROBABLY THE MOST IMPORTANT FACTOR WHEN IT COMES TO LAKE EFFECT SNOW AND THE 1000-700MB RH VALUES ARE NOT IDEAL. RH LAYER VALUES ARE ON THE ORDER OF 70-80 PCT WHICH IS GOOD BUT NOT GREAT. WESTERLY FLOW WILL PROVIDE THE I-96 CORRIDOR WITH THE BEST UPSTREAM FETCH. THEREFORE...THE WARNING HAS BEEN PLACED DOWNWIND OF THE BEST FETCH. FEEL THE HIGHEST TOTALS TONIGHT WILL RUN FROM GRAND HAVEN TO GRAND RAPIDS TO ALLEGAN TO SOUTH HAVEN. 3-5 WILL BE POSSIBLE IN THIS AREA WITH LOCALLY HIGHER AMOUNTS. 2-3 INCHES WILL BE POSSIBLE IN THE NORTHERN LAKESHORE LOCATIONS FROM HART TO LUDINGTON TO BALDWIN. FEEL DEPTH OF THE LAKE CLOUDS WILL INCREASE TO AROUND 10000 FT OVERNIGHT...WHICH IS WHEN THE BEST LAKE SNOWS SHOULD BE ONGOING. FEEL LAKE EFFECT WILL INCREASE EXPONENTIALLY THROUGH THE EVENING AS WE LOSE THE AFFECTS OF THE SUN. IN ADDITION...MOISTURE VIA AN UPSTREAM SHORTWAVE ALONG WITH SOME LIFT GLANCING THE AREA WILL ALSO AID LAKE EFFECT. KALAMAZOO COUNTY WILL BE A HYBRID REALLY...WITH THE NORTHWEST CORNER OF THE COUNTY GETTING INTO SOME GOOD SNOW TONIGHT...BUT THE BULK OF THE COUNTY DOES NOT GET INTO THE GOOD SNOW UNTIL TOMORROW. SO WILL HAVE SOME BROAD RANGES TO THE SNOW FORECASTS THERE TONIGHT AND TOMORROW. AGAIN...NORTHWEST PORTIONS OF THAT COUNTY NEAR ALAMO AND COOPER CENTER HAVE THE HIGHEST THREAT. ON TUESDAY...LAKE SNOWS WILL CONTINUE...WITH LOCATIONS FROM GRAND HAVEN TO JENISON TO ALLEGAN MOST UNDER THE THREAT FOR HEAVY SNOW. WINDS WILL BEGIN TO VEER MORE TO THE NORTHWEST LATE WHICH WILL START TO TAPER THE SNOW FOR KENT AND BARRY COUNTIES. FEEL ANOTHER 3 TO 5 INCHES OF SNOW IS POSSIBLE THOUGH IN THE WARNING AREA. BETTER SNOW BAND WILL LIKELY PUSH INTO KALAMAZOO COUNTY IN THIS TIME FRAME. BEST DYNAMICS COME TOGETHER FOR LAKE EFFECT DURING THE MORNING HOURS WITH SOME LIFT...DEEPER MOISTURE STILL IN THE AREA. WILL FEATURE 2 TO 4 OR 2 TO 5 TOMORROW IN THE ADVISORY COUNTIES. TUESDAY NIGHT...THE FLOW BECOMES MORE NORTHWEST AND BETTER LAKE EFFECT WILL MIGRATE TOWARD THE LAKE. FETCH WILL BEGIN TO INCREASE IN LENGTH IN THIS TIME FRAME...SO ACCUMULATIONS STILL LIKELY ESPECIALLY IN OTTAWA...ALLEGAN AND VAN BUREN COUNTIES. WEDNESDAY...A VERY LONG FETCH WILL BE IN PLACE AS THE FLOW GOES NORTH-NORTHWEST. A LAKE SUPERIOR CONNECTION WILL BE IN PLACE FOR LOCATIONS SOUTH OF MUSKEGON ON THE COAST. STILL FEEL SOLID LAKE EFFECT WILL BE ONGOING IN THESE LOCATIONS. BY WEDNESDAY EVENING SOME TOTALS FROM THIS EVENT WILL BE IN EXCESS OF A FOOT IN PORTIONS OF OTTAWA...ALLEGAN AND VAN BUREN COUNTIES. LAKE EFFECT SHOULD TAPER OFF SOME INTO WEDNESDAY NIGHT AS THE FLOW STARTS TO BECOME MORE ANTICYCLONIC. IT WILL NOT END THOUGH AS DELTA T/S REMAIN A FORMIDABLE 20 DEGREES C. .LONG TERM... THE LONG TERM PORTION OF THE FORECAST BEGINS ON THU MORNING WITH AN UPPER SYSTEM MOVING EAST OUT OF THE CENTRAL PLAINS STATES. AS THIS SYSTEM MOVES EAST...IT IS EXPECTED TO SUPPORT AN INTENSIFYING SFC SYSTEM OVER THE SERN PORTION OF THE COUNTRY. THE DEVELOPING SYSTEM IS EXPECTED TO REMAIN JUST SOUTH AND EAST OF THE CWFA...KEEPING COLD AIR IN PLACE OVER THE AREA. LAKE EFFECT MAY DIMINISH FOR A SHORT TIME AS WINDS ADJUST AND BECOME NON-WESTERLY OVER THE AREA ON THU WITH THE SYSTEM TO THE SE. THIS WINDOW WILL BE SMALL...AND SNOW SHOWERS WILL CONTINUE TO BE POSSIBLE. THE UPPER SYSTEM IS EXPECTED TO PULL ENE BY FRI...AND PULL THE LOBE OF COLD AIR ALOFT ENE AWAY FROM THE AREA ALSO. WRLY FLOW INBETWEEN LOW PRESSURE AT THE SFC OVER CANADA AND HIGH PRESSURE WELL SOUTH OF THE STATE IS EXPECTED TO ADVECT WARMER AIR ALOFT OVER THE AREA BEGINNING ON FRI. LAKE EFFECT SHOULD END BY FRI MORNING...LEAVING DRY WX IN PLACE FOR A TIME. WITH THE NRN STREAM JET RETREATING NORTH...THE COLD ARCTIC AIR IS EXPECTED TO REMAIN JUST NORTH OF THE CWFA. WEAK WAVES WILL TRY TO MOVE INTO THE AREA...BUT THE MAJORITY OF THE PCPN WILL REMAIN NORTH. THE NEXT MAJOR SYSTEM TO AFFECT THE AREA WILL BE A SYSTEM THAT BEGINS TO MOVE INTO THE REGION ON SAT. A SYSTEM THAT DROPS DOWN FROM THE NW WILL BE ASSOCIATED WITH A FAIRLY POTENT UPPER WAVE. WAA ON SAT AHEAD OF THE SYSTEM WILL BRING A POTENTIAL FOR SOME LIGHT SNOW. THIS WILL CONTINUE SAT NIGHT BEFORE THE WARM FRONT MOVES NORTH OF THE AREA. H850 TEMPS ALOFT ARE EXPECTED TO WARM A TAD ABOVE FREEZING AHEAD OF THE SYSTEM. THE TEMPS ALOFT ARE NOT EXPECTED TO BE MUCH ABOVE FREEZING...AND COMBINED WITH COLD LOW LEVELS...ANY PCPN SHOULD BE LIGHT SNOW WITH MAYBE SOME SLEET AT WORST. A TEMPORARY BREAK IN THE PCPN IS POSSIBLE SUN WHILE WE ARE IN THE WARM SECTOR. THE FRONT WILL THEN COME THROUGH SUN NIGHT/EARLY MON MORNING BRINING COOLER AIR BACK INTO THE CWFA. && .GRR WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY FROM ST. JOSEPH TO MANISTEE TONIGHT THROUGH TUESDAY NIGHT. LAKE EFFECT SNOW WARNING FOR OTTAWA...KENT...ALLEGAN... BARRY...VAN BUREN COUNTIES TONIGHT AND TUESDAY. LAKE EFFECT SNOW ADVISORY FOR MUSKEGON AND KALAMAZOO COUNTIES TONIGHT AND TUESDAY. && DUKE
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 610 AM EST MON DEC 5 2005 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-061030- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 610 AM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED LAKE EFFECT SNOW SHOWERS WILL BE RELATIVELY LIGHT TODAY... BUT LOCAL ACCUMULATIONS OF AN INCH OR TWO MAY STILL OCCUR. SNOW SHOWERS ARE EXPECTED TO INCREASE IN INTENSITY THIS EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION. THE SNOW COULD BECOME HEAVY AT TIMES WITH SEVERAL INCHES POSSIBLE WHERE THE HEAVIER SNOW BANDS PERSIST. WITH A WEST WIND DIRECTION...THE HEAVIEST SNOW IS EXPECTED ACROSS MUSKEGON... OTTAWA... KENT...ALLEGAN... BARRY... VAN BUREN AND KALAMAZOO COUNTIES. THIS COULD ALSO BE DESCRIBED AS THE AREA BOUNDED BY INTERSTATES 96...94 AND 69. 3 TO 6 FOOT WAVES ON LAKE MICHIGAN TODAY AND TONIGHT WILL POSE A THREAT TO SMALL CRAFT AND ANYONE VENTURING OUT ON PIERS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SIGNIFICANT LAKE EFFECT SNOWS WILL REMAIN POSSIBLE TUESDAY AND WEDNESDAY WITH SEVERAL ADDITIONAL INCHES POSSIBLE. THE WIND DIRECTION WILL BE PREDOMINATELY WEST ON TUESDAY... WHICH SHOULD RESULT IN THE HEAVIEST SNOW BANDS CONTINUING ACROSS THE ABOVE MENTIONED COUNTIES. ON WEDNESDAY... THE WIND DIRECTION IS EXPECTED TO SHIFT TO THE NORTHWEST AND AS A RESULT THE HEAVIEST BANDS SHOULD SHIFT AND BECOME ORIENTED PRIMARILY WEST AND SOUTHWEST OF GRAND RAPIDS. THE LAKE EFFECT SHOULD DIMINISH TOWARD THE END OF THE WEEK. LARGE WAVES WILL BE COMMON ON LAKE MICHIGAN EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED BUT SNOWFALL REPORTS ARE ALWAYS APPRECIATED. USE THE WEATHER SPOTTER REPORT FORM ON OUR WEB PAGE AT WWW.WEATHER.GOV/GRR. MEADE
The national radar mosaic for the moment the first event began.
4 lake-effect snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488631, 5488632, 5488633, 5488634.